Shock formation in a Chemotaxis model

Zhian Wang, Thomas Hillen

Research output: Journal article publicationJournal articleAcademic researchpeer-review

69 Citations (Scopus)


In this paper, we establish the existence of shock solutions for a simplified version of the Othmer-Stevens Chemotaxis model (SIAM J. Appl. Math. 1997; 57:1044-1081). The existence of these shock solutions was suggested by Levine and Sleeman (SIAM J. Appl. Math. 1997; 57:683-730). Here, we consider the general Riemann problem and derive the shock curves in parameterized forms. By studying the travelling wave solutions, we examine the shock structure for the Chemotaxis model and prove that the travelling wave speed is identical to the shock speed. Moreover, we explicitly derive an entropy-entropy flux pair to prove the uniqueness of the weak shock solutions. Some discussion is given for further study.
Original languageEnglish
Pages (from-to)45-70
Number of pages26
JournalMathematical Methods in the Applied Sciences
Issue number1
Publication statusPublished - 10 Jan 2008
Externally publishedYes


  • Chemotaxis
  • Entropy condition
  • Entropy-entropy flux
  • Shock solutions
  • Shock structure
  • Travelling wave

ASJC Scopus subject areas

  • Mathematics(all)
  • Engineering(all)


Dive into the research topics of 'Shock formation in a Chemotaxis model'. Together they form a unique fingerprint.

Cite this